With the increased survival of HIV-infected patients receiving antiretroviral therapy (ART), unexpected complications due to the untoward effect of antiretroviral agents or immunologic changes have been observed. Here, we report two cases of Graves' disease (GD) presenting with classic symptoms of hyperthyroidism occurring 44 and 47 months after ART initiation. Both patients had severe immune suppression prior to ART initiation (CD4 cell count≤50 cells/μL), with an increase on CD4 cell count to 354 and 329 cells/μL, respectively, at the time of GD diagnosis. Administration of methimazole (MMI) resulted in dramatic improvements in symptoms and thyroid function. In addition, CD4 cell count unexpectedly increased to >500 cells/μL within three months on MMI. Hyperthyroidism caused by GD has been increasingly reported following the initiation of ART and may be related to immune reconstitution. The mechanisms underlying the increases in CD4 cell count after successful treatment of GD with MMI require further investigation, but may be due to improved immune recovery with the correction of hyperthyroidism or a specific effect of MMI on immune function.
ASJC Scopus subject areas
- Infectious Diseases